Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 170, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2000, 2:16 PM CDT for Ness County, Rush County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 2:16 PM CDT (19:16 UTC)
- Expired
- Jul 16, 2000, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:25 PM CDT | Thunderstorm Wind 61 M | Bazine, KS | |
| Jul 16, 2:50 PM CDT | Thunderstorm Wind | Alexander, KS | Power pole blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 161917 SVRDDC KSC135-165-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RUSH COUNTY IN CENTRAL KANSAS EASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 300 PM CDT * AT 216 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ALEXANDER...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED 5 MILES SOUTHEAST OF MCCRACKEN AT 225 PM CDT 5 MILES NORTHWEST OF NEKOMA AT 235 PM CDT HARGRAVE AT 245 PM CDT 4 MILES NORTHWEST OF LA CROSSE..3.5 MILES SOUTH OF LIEBENTHAL AT 300 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS LAT...LON 3855 9973 3838 9963 3853 9914 3876 9927
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 AM CDT, 11 hours 26 minutes earlier.
Area forecast discussion, Jul 16, 2:50 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 AM CDT SUN JUL 16 2000 FORECAST CHALLENGES ARE TEMPS AND PRECIP CHANCES THRU TUESDAY. WILL FOLLOW ETA PACKAGE CLOSELY THIS FORECAST CYCLE AS AVN IS HAVING TROUBLE WITH LOW LEVEL FRONTAL AREA AND NGM IS TOO FAST. ALSO NGM H85 THERMAL FIELDS TOO COLD. 850MB ANAL HAS VERY WARM AIR AHEAD OF COLD FRONT AND THIS AIRMASS SHLD PUSH INTO THE REGION TODAY. CURRENTLY A 4 COUNTY BATCH OF THUNDER HAS DEVELOPED IN THE SWRN CORNER OF CWA WITH LOW LEVEL JET AND WARM AIR ADVECTION ALONG WITH WEST SIDE OF 850 MOIST AXIS. WILL ADJUST THIS AREA FOR POPS JUST BEFORE ZONE ISSUANCE. COULD LINGER FOR SEVERAL HOURS TO AROUND SUNSET. ETA SHOWS COLD FRONT IN FAR NORTH CWA BY 7 PM TONIGHT WITH PRE-FRONTAL TROF FROM LEE LOW IN SOUTHEAST COLORADO TO GCK AND HAYS AREA. ETA SHOWS VERY WARM H7 AIR OF 14C SO CAP SHLD HOLD EVERYWHERE EXCEPT NEAR TROF LINE. WILL CONT WITH 20 POP FAR WEST AND NORTH FOR AFTN THUNDER ALONG TROF. TEMPS SHLD AGAIN BE AROUND 100 MOST AREAS. FOR TONIGHT ETA BRINGS COLD FRONT THRU DDC BY 08Z AND THRU REST OF AREA BY 12 TO 14Z MONDAY MORNING. WILL CONT WITH LIKELY POPS WITH FRONTAL CONVERGENCE AND GOOD PVA. WINDS SHIFT TO NORTHEASTERLY UPSLOPE WITH HIGHEST DEWPOINTS ON NORTH SIDE OF BOUNDARY. THEN FOR MONDAY USPLOPE FLOW AND MOSTLY CLOUDY SKIES CONTINUE ON NORTH SIDE OF PACIFIC COLD FRONT. LINGERING PVA AND ISENTROPIC LIFT OVER FRONTAL BOUNDARY SHOULD GIVE A GOOD CHANCE OF CONTINUED THUNDER IN THE SOUTH CWA. MAY NEED TO WATCH THIS AREA FOR HEAVY RAINFALL AMOUNTS. ADJUSTING ETA FOR FRONTAL POSITION SHOULD BE ALONG OR JUST SOUTH OF OKLAHOMA BORDER. LESSER CHANCES FOR PRECIP AS YOU GO NORTH INTO NORTH CWA AS FRONTAL SLOPE INCREASES. WILL ADJUST TEMPS DOWN DUE TO EXPECTED CLOUDS IN MOIST UPSLOPE AND ISENTROPIC LIFT. NO CHANGES TO EXTENDED PACKAGE. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 100/068 087/067 089 164 GCK 098/067 087/067 088 164 EHA 097/065 088/066 091 266 LBL 099/067 089/066 092 166 HYS 098/068 086/068 087 284 P28 101/070 087/070 094 066 .DDC...NONE.v KRUSE/16
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 52 min |
| Jul 16, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jul 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.